Mississippi, 2019

Damaging Wind in Mississippi, August 9, 2019

August 9, 2019 · NWS JAN · 1 event in 1 county or zone

Hot and moist conditions allowed for a few showers and storms across the region. One of these produced wind damage as some trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Hot and moist conditions allowed for a few showers and storms across the region. One of these produced wind damage as some trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 11:50 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 9, 11:50 AM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1250 PM CDT Fri Aug 9 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through the forecast period.
Thunderstorms/showers chances will continue through the afternoon.
Some sites may briefly drop in visibility with heavy rain, but
conditions will quickly improve as things begin to clear out. Some
patchy BR and low stratus are possible by early tomorrow morning
at some sites./JNE/

&&

.DISCUSSION...
No major changes were made to the forecast through this afternoon.
High temperatures will hover around the mid 90s with heat
indices reaching near 105-110 in most locations in the region.
Heat will continue to be the main concern in the short term
forecast period. A Microburst Composite checklist was done this
morning and we received a '5' which is lower than yesterday.
Although wet microburst chances are slightly lower than
yesterday, some storms today could still produce brief gusty winds
and localized heavy down pours./JNE/

Prior discussion below:

Today and Tonight: Weak shortwaves will continue to parade around
the northern periphery of mid level ridge today with one of the more
potent ones arriving over north MS during period of max heating.
Local microburst composite parameter indicating decent chances in
this same general area, as well. With upstream cold pool advancement
appearing most favorable through this area, will keep the marginal
severe risk going in the HWO.

Otherwise, the slow eastward progression of the ridge center will
mean another hot day in store. Local climatological data suggests
mid 90s for highs today which seems reasonable given 850 mb temps
around 20C. This with afternoon dewpoints remaining in the mid 70s
will keep heat indices 105-110./GG/

Saturday through Tuesday: Oppressive and potentially dangerous heat
will continue to escalate through the early portion of next week.

A stout mid/upper ridge will be situated from the Red River Valley
through the ArkLaTex on Saturday with a surface high centered over
the Gulf. Despite the close proximity of the ridge, considerable low
level moisture (PW progged to approach 2.5") will exist across the
region and the area will be close to passing mid level NW flow
disturbances. This will maintain good chances for rain on Saturday,
particularly during the daytime instability period. Outside of the
shielding influence of rain/clouds, heat indices may surpass 105F at
times. Given uncertainties with respect to which areas will be
impacted by clouds/rain on Saturday, we will not yet make a decision
on extending the Heat Advisory into this period yet, but one may
well be needed for at least a portion of the area.

Sunday through Tuesday, the mid/upper ridge will begin building
eastward, with the center becoming closer to our forecast area.
Increasing thermal capping associated with the ridge will begin to
limit precip coverage on these days, though rich low level moisture
will persist and scattered diurnal convection will remain possible.
With low level heights increasing, temperatures will also tick
upward toward the upper 90s in many areas with a few triple digit
readings not out of the question. Given the lingering low level
moisture, heat indices will push further, into the 110-115F range in
some areas. A Heat Advisory will almost certainly be needed, with an
Excessive Heat Warning not out of the question for some portion of
the area. We will continue to advertise a 'significant' threat for
heat stress in our HWO/graphical products mainly west of I-55. Heat
indices will be regulated to some extent by the presence of
scattered convection, though most of this development will occur in
the afternoons, allowing ample time for heat indices to rise earlier
in the day.

Wednesday and Thursday: Model agreement is somewhat better in a
much-welcomed front approaching the area as we head into the
latter portion of the week, though perhaps not reaching the area
until after the current forecast period. While temps may still run
near to slightly above normal ahead of this front and low level
moisture will remain plentiful on Wednesday and Thursday, there will
be an increase in rain chances, which will hopefully serve to
provide greater relief from the heat. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  75  92  76 /  47  24  57  18
Meridian      94  74  92  75 /  56  24  59  16
Vicksburg     94  76  93  77 /  37  21  48  16
Hattiesburg   94  75  94  75 /  53  24  58  19
Natchez       93  76  92  76 /  18  15  42  16
Greenville    91  75  92  77 /  54  26  55  12
Greenwood     90  75  90  76 /  59  30  60  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

JNE
Hazardous weather outlook, Aug 9, 9:47 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1047 AM CDT Fri Aug 9 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101600-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1047 AM CDT Fri Aug 9 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...remainder of today

Dangerous heat is likely this afternoon with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat stress conditions will continue through the
weekend into early next week. Maximum heat index values through
Saturday will be between 105 and 110 degrees. From Sunday through
Tuesday, maximum heat index values greater than 110 degrees are
expected, especially west of Interstate 55. Heat stroke will
become increasingly likely with prolonged outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

14

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 9, 12:28 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
128 PM CDT Fri Aug 9 2019

MSZ033-038-091900-
Oktibbeha MS-Winston MS-
128 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OKTIBBEHA AND
NORTHEASTERN WINSTON COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
near Craig Springs, or 10 miles southwest of Starkville, moving east
at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Longview around 130 PM CDT.
  Craig Springs around 135 PM CDT.
  Starkville around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3329 8881 3321 8881 3331 8905 3342 8902
      3342 8877
TIME...MOT...LOC 1827Z 283DEG 16KT 3336 8895

NF
Special weather statement, Aug 9, 12:48 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
148 PM CDT Fri Aug 9 2019

MSZ039-091915-
Noxubee MS-
148 PM CDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NOXUBEE COUNTY UNTIL 215
PM CDT...

At 148 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mashulaville, or 17 miles north of Preston, moving east at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Macon around 215 PM CDT.

Other locations impacted by this storm include Mashulaville and
Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 8857 3300 8881 3311 8882 3323 8880
      3321 8846
TIME...MOT...LOC 1848Z 289DEG 15KT 3312 8872

NF

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noxubee

When
August 9, 1:18 PM CST
Where
Noxubee County, 1.86 mi SW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.113, -88.555

A couple of trees were blown down on Walnut Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837370.